A case of cardiotoxicity developed under the administration of lenvatinib in a thyroid cancer patient

Research output: Contribution to journalArticle

Abstract

Differentiated thyroid cancer can be treated using surgical resection, TSH suppression therapy, and radioactive iodine therapy. For patients who are resistant to these therapies, the molecularly targeted drug lenvatinib is now available as a treatment option. Although lenvatinib is highly effective against these tumors, this treatment results in a high rate of adverse events. Although rare, some adverse events, such as cardiovascular toxicity, can be fatal. A 71-year-old woman had undergone a total thyroidectomy for thyroid cancer with lung metastasis. Afterwards, she developed a pancreatic metastasis. Lenvatinib treatment was initiated, and a good antineoplastic effect was observed. However, she developed heart failure eight months after the start of lenvatinib treatment. Lenvatinib was discontinued, and the patient's heart failure recovered. She was able to restart lenvatinib treatment and has survived for 15 months after the restart of lenvatinib. Therapies targeting vascular endothelial growth factor increase the risk of cardiotoxicity by 2-to 3-fold. However, lenvatinib therapy has a very low frequency of cardiotoxicity, since the present case of drug-induced-cardiotoxicity caused by lenvatinib is, to our knowledge, the first report.

Original languageEnglish
Pages (from-to)309-314
Number of pages6
JournalPractica Oto-Rhino-Laryngologica
Volume113
Issue number5
DOIs
Publication statusPublished - 2020

All Science Journal Classification (ASJC) codes

  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'A case of cardiotoxicity developed under the administration of lenvatinib in a thyroid cancer patient'. Together they form a unique fingerprint.

  • Cite this